Why anabolic steroid is banned for sports competition

Word: 1400
reference:   MLA
major:   writing     research paper
Requirements:

topic:   Why anabolic steroid is banned for sports competition and diseases associated with abusing use of anabolic steroid 

There must be an argument:  should anabolic steroid banned from sports 

 

Spontaneous haemorrhage of hepatic adenoma
in a patient addicted to anabolic steroids

SUMMARY
This case report describes a patient with a nearly fatal
spontaneous haemorrhage of a hepatic adenoma that
occurred in association with anabolic androgenic steroid
(AAS) use. The patient was addicted to AAS and had
been using exceptionally high dosages as well as growth
hormone. After cessation of AAS use, testosterone

replacement therapy was started to prevent post-AAS-
hypogonadism and consequent relapse.

KEYWORDS
Anabolic androgenic steroids, performance and image
enhancing drugs, hepatic adenoma, illicit drug use

INTRODUCTION
The use of anabolic androgenic steroids (AAS) by amateur
strength athletes is widespread, with an estimated
prevalence rate of 6%.1

AAS are often used in cycles and
are comprised of an injectable (intramuscular) testosterone
ester and one or two other AAS types. Between cycles,
no AAS are used, allowing the pituitary-gonadal axis
to recover. However, about 5% use AAS continuously.
In addition to AAS, other performance and image
enhancing drugs (PIEDs) are commonly used, such as
clenbuterol or growth hormone.2
Side effects are reported by virtually all users of AAS
and include acne, gynecomastia, agitation, decreased
libido, erectile dysfunction, and depressed mood.2
Illegally
obtained medications such as isotretinoin, tamoxifen, and
human chorionic gonadotrophin are used to combat side
effects. Little is known about the long term negative health
effects of AAS use, but these likely include cardiovascular
toxicity3
and hypogonadism.4

We present a case of a

What was known on this topic?
Hepatic adenomas are classically associated with
the use of oral contraceptives in women.
What does this add?
Hepatic adenomas may occur in men using
high dosages of AAS and lead to spontaneous
life-threatening haemorrhage.

Figure 1. Axial image of a computed tomography
scan of the abdomen. A large subcapsular haematoma
is visible in the right liver lobe originating from a
round, well-demarcated, heterogenous lesion with
nodular attenuation, most probably a hepatocellular
adenoma. Contrast extravasation inside the
haematoma (yellow arrow) is a sign of active
bleeding. Note the large size of the iliopsoas and
erector spinae muscles

262

AUGUST/SEPTEMBER 2019, VOL. 77, NO. 07
The Netherlands Journal of Medicine

Smit et al. Hepatic adenoma haemorrhage associated with AAS use

strength athlete who used extreme dosages of AAS and
suffered a spontaneous haemorrhage of a hepatic adenoma.
CASE STUDY
A 27-year-old muscular male with an otherwise
unremarkable medical history presented at the emergency
room with sudden severe abdominal pain in the right
upper quadrant. Computed tomography of the abdomen
revealed a 15 cm large subcapsular liver haematoma in a
lesion typical of adenoma. Two smaller adenomas were
present in the liver. There was evidence of active bleeding
(see figure 1). Fluid resuscitation and blood transfusion
were performed in the intensive care unit. A branch of
the right hepatic artery was coiled to control the persistent
bleeding and prevent multi-organ failure, as well as the
need for emergency laparotomy. Continuous venovenous
haemofiltration was necessary for several days because
haemorrhagic shock had led to acute tubular necrosis.
The patient admitted he had been using AAS for the past
five years. Before this, he had struggled with cocaine,
cannabis, and alcohol addiction as well as depression.
He started using a limited amount of AAS in cycles
separated by several months. This was followed by
shortened intervals, an increase in AAS types and dosages,
and for the last three years he had been alternating
cycles with a high maintenance dose (‘blast and cruise’).
His cycle prior to the haemorrhage comprised more
than 10 different AAS types. During the peak of this
cycle he injected 60 ml of AAS per week, which is about
15,000 milligrams of testosterone equivalents. In addition

to AAS, he was concurrently using growth hormone
(3.5 IU daily), clenbuterol, levothyroxine, tamoxifen, and
anastrozole, as well as protein, vitamin, and mineral
supplementations. The patient explained his escalated AAS
use was due to a high level of ambition and a deep-seated
distortion of his self-image.
After the patient was transferred to the gastroenterology
ward, he needed opiates for heavy abdominal pains
due to pressure of the haematoma on the liver capsule.
The haematoma became infected with Staphylococcus
aureus after haematogenic spread from an intravenous
catheter. He received treatment with clindamycin after
flucloxacillin had caused Stevens-Johnson syndrome.
Antibiotic treatment was complicated by relapsing
Clostridium difficile-associated diarrhoea for which he
received vancomycin. The patient developed severe
peripheral oedema caused by intermittent bleeding inside
the haematoma that compressed the right atrium of
the heart (see figure 2). The oedema resolved after a
percutaneous drain was inserted into the haematoma to
release eight litres of stale blood.
Almost two months after admission, the patient was
discharged. During hospital admission, the patient did
not use AAS and his testosterone concentration gradually
declined from 195 nmol/l to 12 nmol/l. Gonadotropin levels
were undetectable at all times. Replacement therapy with
an injectable blend of testosterone esters was started on
an outpatient basis when the testosterone concentrations
became insufficient, with a limited issue of vials per
prescription. The patient was followed-up alternately by an
endocrinologist and addiction specialist at short intervals
to survey hormone therapy, address the AAS addiction and
muscle dysmorphia, and prevent relapse of AAS use. With
magnetic resonance imaging, the liver adenoma was not
visible anymore. One year after the hospital admission, the
patient is in good health and has not used AAS or other
illicit drugs again.

 

DISCUSSION
The occurrence of hepatic adenomas is very rare among
men not using AAS, with an estimated incidence of less
than 1 per million.5

Spontaneous haemorrhage is a known
complication of hepatic adenoma. The association between
androgens and hepatic adenomas was noticed previously in
patients treated for hereditary angio-oedema6 and Fanconi
anaemia7
and has been reported in users of AAS as well.8
The exact incidence of hepatic adenomas among users of
AAS is unknown, but the majority is probably unnoticed.
AAS presumably induce hepatic adenomas through the
action of oestrogens derived from aromatization of AAS.9
There appears to be a dose-dependent relationship between
sex hormones and liver tumour occurrence, which may

Figure 2. Axial image of a computed tomography
scan of the chest. The liver haematoma compresses the
right atrium of the heart obstructing venous return
and causing peripheral oedema

263

AUGUST/SEPTEMBER 2019, VOL. 77, NO. 07
The Netherlands Journal of Medicine

Smit et al. Hepatic adenoma haemorrhage associated with AAS use

explain the size and spontaneous haemorrhage of the
adenoma in our patient.
The presented case illustrates the possible dramatic
course of AAS addiction. Although the patient started
with separate AAS cycles, he eventually used AAS
continuously. The applied dosages in the months before
the liver haemorrhage were astronomical with 15,000 mg
of testosterone equivalents per week, which by far is the
most reported by an AAS user based on our experience in
the AAS clinic – an outpatient clinic for past users of AAS
in the Netherlands. In an earlier survey, the average dose
of AAS equivalents used during a cycle was approximately
1000 mg per week, which is already a tenfold physiological
amount.10
As many as 30% of AAS users at some point develop
a certain degree of AAS addiction. Addiction to other
recreational drugs and muscle dysmorphia were risk
factors in our patient that predisposed him to AAS
addiction.11 Treating a patient for AAS addiction should
be a joint effort between an endocrinologist and addiction
specialist. In this patient, due to prolonged suppression of
the pituitary-gonadal axis, recovery of normal endogenous
testosterone was unlikely in the short term and there was a
high likelihood of a permanent post-AAS-hypogonadism.2
Symptoms of testosterone deficiency would increase the
urge to use AAS again. Therefore, we started testosterone
replacement therapy as soon as hypogonadism occurred,
which took several months due to the long half-life of
certain testosterone esters, such as decanoate. Health
parameters such as liver enzymes, haematocrit, and
cholesterol were monitored. An addiction specialist with
an interest in AAS addiction applied cognitive behavioural
therapy. Although this treatment was successful in our
patient in the first year, the risk of relapse remains high.

 

ContentServer.asp[1]